Q. I am a 47-year-old female who once had very thick red wavy hair. It was so thick hairstylists would comment on it.
In the past several months, however, I have been losing so much hair that I am really worried about how thin it has gotten.
I have been trying to figure out what is different in my diet or lifestyle, and the only thing that comes to mind is the propranolol I’ve been taking for almost a year to lower my blood pressure. Could that be the culprit?
A. Propranolol and other beta-blockers (atenolol, metoprolol, etc.) used for heart disease or hypertension may lead to hair loss. Doctors often consider this a minor side effect because it is not life threatening, but it can have a big impact on confidence and self-esteem.
We are sending you our Guide to Hair and Nail Care with a list of drugs that could cause hair loss. You may want to take it to your doctor’s appointment if you request a different medicine for blood pressure control.
Beta blockers like propranolol are no longer considered first-line treatments for hypertension, so your doctor may have some other options to recommend. Don’t stop the propranolol on your own: such drugs should never be stopped abruptly since that might a trigger dangerous reaction, even a heart attack.